Indiana, 2016

Tornadoes and Damaging Winds in Indiana, June 22 to 23, 2016

June 22 to 23, 2016 · NWS IWX · 16 events in 9 counties and zones

Showers and thunderstorms developed across northwest Illinois during the late afternoon and early evening hours on Wednesday June 22nd, and developed southeastward into northern Indiana. Sporadic reports of wind damage were received across northern Indiana as these storms strengthened, with a few reports of tornadoes and significant straight line wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Showers and thunderstorms developed across northwest Illinois during the late afternoon and early evening hours on Wednesday June 22nd, and developed southeastward into northern Indiana. Sporadic reports of wind damage were received across northern Indiana as these storms strengthened, with a few reports of tornadoes and significant straight line wind damage. The areas of most prominent damage were noted across southern White county, southern Kosciusko county, and in Huntington county south of Huntington. Many locations received 1 to 2 inches of rain during the course of this storm, with localized amounts in excess of 3 inches with the heavier showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 22, 6:00 PM EST, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 22, 6:00 PM EST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
700 PM EDT WED JUN 22 2016

.SYNOPSIS...
Issued at 236 PM EDT Wed Jun 22 2016

Low pressure will be moving through the area this evening into
tonight which will result in a chance for showers and
thunderstorms. There is a potential for some widespread severe
weather this evening through tonight with damaging wind gusts,
heavy rainfall, large hail, and tornadoes all of the threat
concerns. The low pressure will then be moving on to the east on
Thursday with low rain chances in the morning and then dry in the
afternoon. Low temperatures tonight will be in the upper 60s to
lower 70s and highs tomorrow will be in the upper 70s to lower
80s.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 200 PM EDT Wed Jun 22 2016

As suspected yda overnight convn and swwd displacement of
composite outflw/wmfnt keeping precip at bay acrs the CWA this
aftn. Decaying upstream stratiform ovr ne IL may hold on long
enough to bring a sprinkle/lt shra to wrn areas yet this aftn hwvr
chcs appear minimal.

Primary focus conts to side w/sewd apch tonight of potent nrn stream
sw trough ovr ne ND this aftn. Sfc reflection back west ovr ern NE
will shift ewd into wrn IN late tonight. Ramping ll waa will aide in
newd mix of wmfnt twd the highway 24 corridor w/commensurate
greatest risk for severe storms btwn 02-07Z generally swwd of a ksbn-
kaoh line. Hwvr most concerning is overlap of extreme shear and mod
cape which point to an enhanced tornado risk alg and sw of the
highway 30 ovr wrn zones mid-lt evening. In addn...nw-se oriented
fntl zone in tandem w/protracted window of mid lvl forcing and
considerable ll mstr flux ewd of sfc cyclone suggest some
substantial rainfall psbl overnight. Hwvr contd dry antecedent conds
and mixed highres signals on where heaviest rainfall may fall lends
no confidence in delineating a potential flood watch and will defer
to oncoming shift.

Otrws besides a lingering shra/isold storm Thu am...general post
fntl drying xpcd to envelope CWA.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 200 PM EDT Wed Jun 22 2016

Ridging sfc and aloft will bld/expand ewd acrs the Grtlks to
start this pd ahd of intense/deep sw trough progressing slowly ewd
through srn Canada. As surmised yda...warming aloft assocd/w hgt
rises within crest of mid lvl ridge will yield dry wx into Sun
morning followed by a chc of storms Sun aftn/Sun night alg swwd
trailing fntl bndry. Fairly sharp/aggressive ll thermal ridge xpcd
to bld ahd of this ftr w/resulting warm temps this weekend into
Mon.

Aft that repeat dvlpmnt of ern Conus mean troughing and expansive
sfc ridging acrs the lakes will bring the prevailing dry/seasonable
pattn of the past few weeks back into the area for the remainder of
the week as it appears now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 700 PM EDT Wed Jun 22 2016

KIWX radar indicating band of SHRA with some embedded thunder
extending from KFWA back to KSBN and up into southern lake Michigan.
They are moving southeastward and expect to be impacting both sites
to begin this TAF cycle but still carry VFR cigs/vsbys. Additional
storms now beginning to develop in eastern Iowa will become strong
to severe as they move into the area after 02Z and drop both sites
down to MVFR. Fog potential for the early morning hours as surface
low moves over the area and rain exits to the east. Will keep at
MVFR for now but potential is there for IFR.

&&

.IWX Watches/Warnings/Advisories...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Lothamer
SHORT TERM...T
LONG TERM...T
AVIATION...Logsdon

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 22, 1:34 PM EST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
234 PM EDT WED JUN 22 2016

INZ003>009-017-018-025>027-033-034-MIZ077>081-OHZ001-002-004-005-015-
016-024-025-231000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-
WHITLEY-ALLEN IN-HUNTINGTON-WELLS-ADAMS-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...
LIGONIER...ALBION...AUBURN...GARRETT...COLUMBIA CITY...TRI-LAKES...
SOUTH WHITLEY...FORT WAYNE...NEW HAVEN...HUNTINGTON...ROANOKE...
BLUFFTON...OSSIAN...DECATUR...BERNE...HARTFORD CITY...MONTPELIER...
PORTLAND...DUNKIRK...NILES...BENTON HARBOR...ST. JOSEPH...
FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...DOWAGIAC...
CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...WHITE PIGEON...
MENDON...COLDWATER...BRONSON...HILLSDALE...JONESVILLE...LITCHFIELD...
BRYAN...EDGERTON...WAUSEON...ARCHBOLD...SWANTON...DELTA...DEFIANCE...
SHERWOOD...HICKSVILLE...NAPOLEON...DESHLER...LIBERTY CENTER...
PAULDING...ANTWERP...PAYNE...OTTAWA...LEIPSIC...COLUMBUS GROVE...
CONTINENTAL...PANDORA...VAN WERT...OHIO CITY...LIMA...SPENCERVILLE
234 PM EDT WED JUN 22 2016 /134 PM CDT WED JUN 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WITH A THREAT FOR DAMAGING WINDS ARE POSSIBLE
TOWARD LATE EVENING. IN ADDITION LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT AND HUMIDITY WILL RETURN SUNDAY WITH HEAT INDICES RISING INTO
THE 90S. THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY AFTERNOON AND
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE TODAY AND TONIGHT. REPORTS OF WIND SPEEDS IN
EXCESS OF 50 MPH...WIND DAMAGE...HAIL SIZE AND HEAVY RAINFALL OR
FLOODING WOULD BE GREATLY APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-231000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
234 PM EDT WED JUN 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WITH WIND GUSTS IN EXCESS OF 50 KNOTS ARE LIKELY
THIS EVENING. ISOLATED LARGE HAIL AND PERHAPS A WATERSPOUT ARE
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND SUNDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ012>016-020-022>024-032-231000-
STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITE-CASS IN-MIAMI-
WABASH-GRANT-
INCLUDING THE CITIES OF...KNOX...NORTH JUDSON...BASS LAKE...
WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...BREMEN...CULVER...
ROCHESTER...AKRON...WARSAW...WINONA LAKE...SYRACUSE...MENTONE...
MONTICELLO...MONON...BROOKSTON...LOGANSPORT...ROYAL CENTER...PERU...
GRISSOM AFB...MEXICO...WABASH...NORTH MANCHESTER...MARION...
GAS CITY...UPLAND
234 PM EDT WED JUN 22 2016 /134 PM CDT WED JUN 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA.

.DAY ONE...TONIGHT

THUNDERSTORMS WITH WIDESPREAD DAMAGING WINDS ARE POSSIBLE FROM MID
TO LATE EVENING ALONG WITH A RISK FOR ISOLATED TORNADOES. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT AND HUMIDITY WILL RETURN SUNDAY WITH HEAT INDICES RISING INTO
THE 90S. THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY AFTERNOON AND
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE TODAY AND TONIGHT. REPORTS OF WIND SPEEDS IN
EXCESS OF 50 MPH...WIND DAMAGE...HAIL SIZE AND HEAVY RAINFALL OR
FLOODING WOULD BE GREATLY APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Jun 22, 8:13 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
913 PM EDT WED JUN 22 2016

MIZ078>080-230145-
BRANCH-ST. JOSEPH-CASS-
913 PM EDT WED JUN 22 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BRANCH...ST. JOSEPH AND
NORTHEASTERN CASS COUNTIES...

AT 911 PM EDT...A STRONG THUNDERSTORM WAS OVER MARCELLUS...OR 9 MILES
NORTHWEST OF THREE RIVERS...MOVING SOUTHEAST AT 55 MPH.

WINDS IN EXCESS OF 30 MPH...PEA SIZE HAIL...AND TORRENTIAL RAIN ARE
ALL POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STURGIS...THREE RIVERS...BRONSON...CONSTANTINE...WHITE PIGEON...
CENTREVILLE...MARCELLUS...COLON...NOTTAWA...FLOWERFIELD...
KINDERHOOK...FAWN RIVER...BATAVIA...LEONIDAS...CALIFORNIA...MENDON...
BURR OAK...GILEAD...SHERWOOD AND MOORE PARK.

THIS INCLUDES INTERSTATE 69 IN MICHIGAN BETWEEN MILE MARKERS 2 AND 7.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4207 8530 4177 8484 4177 8563 4207 8593
TIME...MOT...LOC 0111Z 317DEG 48KT 4203 8578

JAL
Local storm report, Jun 22, 8:32 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
932 PM EDT WED JUN 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             2 S MOORE PARK          41.99N 85.63W
06/22/2016  M0.88 INCH       ST. JOSEPH         MI   PUBLIC

            .

&&

MCD
Special weather statement, Jun 22, 8:32 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
932 PM EDT WED JUN 22 2016

INZ006-007-230230-
STEUBEN-LAGRANGE-
932 PM EDT WED JUN 22 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN STEUBEN AND EASTERN
LAGRANGE COUNTIES...

AT 931 PM EDT...A STRONG THUNDERSTORM WAS OVER STURGIS...MOVING
SOUTHEAST AT 55 MPH.

WINDS IN EXCESS OF 30 MPH...HALF INCH HAIL...AND TORRENTIAL RAIN ARE
ALL POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  LAGRANGE AROUND 940 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE HOWE...GOLDEN LAKE...
HAMILTON LAKE...WOODRUFF...BRIGHTON...PLEASANT LAKE...INDIANOLA...BIG
LONG LAKE...STROH AND ONTARIO.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 341 AND 350.
 INTERSTATE 80 IN INDIANA BETWEEN MILE MARKERS 112 AND 134.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4153 8480 4154 8531 4176 8561 4176 8518
TIME...MOT...LOC 0131Z 317DEG 49KT 4179 8543

JAL
Special weather statement, Jun 22, 8:47 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
947 PM EDT WED JUN 22 2016

INZ003-004-MIZ077-078-230245-
ST. JOSEPH-LA PORTE-BERRIEN-CASS-
947 PM EDT WED JUN 22 2016

...A STRONG THUNDERSTORM WILL AFFECT ST. JOSEPH...NORTHEASTERN LA
PORTE...SOUTHEASTERN BERRIEN AND SOUTHWESTERN CASS COUNTIES...

AT 946 PM EDT /846 PM CDT/...A STRONG THUNDERSTORM WAS OVER
SHOREWOOD-TOWER HILL...OR 14 MILES WEST OF BUCHANAN...MOVING
SOUTHEAST AT 45 MPH.

WINDS IN EXCESS OF 30 MPH...PEA SIZE HAIL...AND TORRENTIAL RAIN ARE
ALL POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  THREE OAKS AROUND 955 PM EDT.
  NEW CARLISLE AROUND 1005 PM EDT.
  SOUTH BEND AROUND 1015 PM EDT.
  GULIVOIRE PARK AND NORTH LIBERTY AROUND 1025 PM EDT.
  LAKEVILLE AROUND 1030 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WOODLAND...HUDSON
LAKE...TURNER SHORES...UNION PIER...BYRON...HESSTON...BARRON LAKE...
NEW TROY...BARODA AND DAYTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 80 IN INDIANA BETWEEN MILE MARKERS 52 AND 87.
 INTERSTATE 94 IN INDIANA NEAR MILE MARKER 45.
 INTERSTATE 94 IN MICHIGAN BETWEEN MILE MARKERS 0 AND 15.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4176 8606 4148 8606 4148 8649 4178 8679
      4202 8644
TIME...MOT...LOC 0146Z 323DEG 37KT 4190 8663

JAL
Special weather statement, Jun 22, 9:12 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1012 PM EDT WED JUN 22 2016

INZ009-OHZ001-004-005-015-016-230315-
DE KALB-PUTNAM-HENRY-DEFIANCE-WILLIAMS-PAULDING-
1012 PM EDT WED JUN 22 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DE KALB...
DEFIANCE...EASTERN PAULDING...HENRY...SOUTHERN WILLIAMS AND PUTNAM
COUNTIES...

AT 1011 PM EDT...A STRONG THUNDERSTORM WAS NEAR EDGERTON...OR NEAR
BUTLER...MOVING SOUTHEAST AT 75 MPH.

WINDS IN EXCESS OF 30 MPH...PEA SIZE HAIL...AND TORRENTIAL RAIN ARE
ALL POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  BRYAN AROUND 1020 PM EDT.
  DEFIANCE AROUND 1030 PM EDT.
  CONTINENTAL AND HOLGATE AROUND 1040 PM EDT.
  OTTAWA...LEIPSIC AND GLANDORF AROUND 1050 PM EDT.
  PANDORA AROUND 1055 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE NORTH CREEK...MARK
CENTER...GALLUP...STANDLEY...AYERSVILLE...FORT JENNINGS...ARTHUR...
FLORIDA...ELERY AND ASHLEY.

THIS INCLUDES INTERSTATE 69 IN INDIANA NEAR MILE MARKER 340.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4088 8431 4096 8440 4099 8440 4099 8444
      4153 8507 4151 8434 4148 8434 4148 8390
      4092 8388
TIME...MOT...LOC 0211Z 302DEG 67KT 4149 8477

JAL

The radar

The Northern Indiana radar (KIWX), 57 km away, was scanning. The volume nearest the first event began at 02:35 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, St. Joseph

When
June 22, 9:38 PM EST to 9:39 PM EST
Where
St. Joseph County, 0.86 mi SW of South Bend
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.660, -86.260

Local media reports trees and power lines down on Catalpa Street.

Thunderstorm Wind, St. Joseph

When
June 22, 9:40 PM EST to 9:41 PM EST
Where
St. Joseph County, 1.72 mi SE of South Bend
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.650, -86.230

Local media reports a tree down onto a residence.

Thunderstorm Wind, Elkhart

When
June 22, 10:00 PM EST to 10:01 PM EST
Where
Elkhart County, 0.52 mi W of Elkhart
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.680, -85.980

County dispatch reported trees down in the city.

Thunderstorm Wind, St. Joseph

When
June 22, 10:00 PM EST to 10:01 PM EST
Where
St. Joseph County, 2.08 mi SW of Mishawaka
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.650, -86.200

A trained spotter reported a large tree was blown down.

Thunderstorm Wind, Elkhart

When
June 22, 10:10 PM EST to 10:11 PM EST
Where
Elkhart County, 0.69 mi N of Wakarusa
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.540, -86.020

County dispatch reported trees and power lines down in the Wakarusa area.

Thunderstorm Wind, Elkhart

When
June 22, 10:17 PM EST to 10:18 PM EST
Where
Elkhart County, Goshen
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.580, -85.830

County dispatch reported trees were blown down in Goshen.

Thunderstorm Wind, Marshall

When
June 22, 10:38 PM EST to 10:39 PM EST
Where
Marshall County, 3.45 mi S of Bourbon
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.250, -86.120

Emergency management officials reported power lines were downed.

Thunderstorm Wind, White

When
June 22, 10:58 PM EST to 11:13 PM EST
Where
White County, 1.44 mi SSW of Wolcott to 3.18 mi SW of Brookston
Measured
87 kt (100 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.751, -87.042

A swath of damage was surveyed by emergency management officials in portions of White county. Damage was first reported west of Wolcott, where numerous trees were uprooted, a semi was blown over on I-65, and a empty grain bin was flattened. Moving southeast, the damage path began to expand in coverage and intensity, passing west of Chalmers. A NWS Cooperative Observer reported damage at his residence with several tree limbs down, 1 tree snapped and outbuilding suffering damage. The progressive wind signature expanded and accelerated even further as it moved near and west of Brookston. Numerous tree limbs, as well as several uprooted or snapped trees were found in town. West and southwest of town a larger pole barn was knocked down with additional swaths of tree damage found heading towards the Tippecanoe county line. Damage did continue into Tippecanoe county, towards Battleground where winds were measured at over 100 mph. See Central Indiana Storm Data entries for more details in this area. Winds in White county are estimated to have peaked between 90 and 100 mph. The line noted in StormData is meant to act as a central point to the swath that likely exceeded 5 miles in width.

Thunderstorm Wind, Marshall

When
June 22, 11:00 PM EST to 11:01 PM EST
Where
Marshall County, 2.14 mi NNW of Twin Lakes
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.330, -86.380

The public reported trees down into power lines.

Thunderstorm Wind, Kosciusko

When
June 22, 11:00 PM EST to 11:01 PM EST
Where
Kosciusko County, 0.52 mi E of Warsaw
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.230, -85.820

The public reported a tree was blown down across 7th Street and Kings Highway.

Thunderstorm Wind, Kosciusko

When
June 22, 11:03 PM EST to 11:04 PM EST
Where
Kosciusko County, Claypool
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.130, -85.880

Several trees and tree limbs were down in parts of Claypool. A large tree was uprooted, lifting the rear of a parked small RV several feet into the air.

Thunderstorm Wind, Whitley

When
June 22, 11:25 PM EST to 11:26 PM EST
Where
Whitley County, Washington Center
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.050, -85.520

Emergency management officials reported two power poles were down.

Thunderstorm Wind, Noble

When
June 22, 11:45 PM EST to 11:46 PM EST
Where
Noble County, 0.52 mi W of Albion
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.400, -85.430

The public reported large tree limb was blown down onto a residence, causing significant damage to a roof.

Tornado, Huntington

When
June 22, 11:51 PM EST to 11:56 PM EST
Where
Huntington County, 2.42 mi NNW of Majenica to 1.28 mi S of Toledo
Rating
EF1
Path length
2.4 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
40.803, -85.465

A NWS Storm survey of damage determined that the first of two tornadoes touched down just west of SR 5 and caused extensive damage tree damage and some structural damage to a home with multiple large limbs down on the home and multiple vehicles. Additional extensive damage to trees, power poles and numerous structures then extended eastward along CR 200 S to east of CR 100 E. Maximum wind speeds were estimated at 105 mph.

Tornado, Huntington

When
June 22, 11:57 PM EST to June 23, 12:02 AM EST
Where
Huntington County, 1.06 mi SW of Toledo to 0.52 mi WNW of Rock Creek
Rating
EF2
Path length
2.35 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
40.810, -85.436

The second of two tornadoes developed in a corn field south of CR 100 S and west of CR 100 E and moved southeast crossing the previous tornado path near CR 200 S and continued southeast crossing CR 200 E south of CR 300 S before dissipating in a wooded area. Extensive damage was noted with this intense EF2 tornado especially in an heavily wooded area east of CR 100 E and south of CR 200 S with evidence of a multiple vortex structure noted in extensive tree and crop damage that occurred here. Additional structural damage to homes, barns and other outbuildings was common along the remaining path of this tornado.

Thunderstorm Wind, Wells

When
June 23, 12:15 AM EST to 12:16 AM EST
Where
Wells County, Bluffton
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
40.730, -85.170

The public reported a barn was destroyed with trees also damaged on the south side of Bluffton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyThe tornado archive for Indiana, 2016Warnings in Indiana, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647423, 647424, 647425, 647426, 647427, 647428, 648346, 647710, 647429, 647440, 647442, 647431, 647430, 644198, 644199, 647432.